Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 196, NWS Springfield, MO

August 7, 2014Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 7, 2014, 12:35 AM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 12:35 AM CDT (05:35 UTC)
Expired
Aug 7, 2014, 1:30 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS53 KSGF 070535
SVRSGF
KSC011-MOC217-070630-
/O.NEW.KSGF.SV.W.0196.140807T0535Z-140807T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 130 AM CDT

* AT 1232 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FULTON TO REDFIELD TO 13 MILES SOUTH OF REDFIELD...
  AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRONAUGH...DEERFIELD...DEVON...FORT SCOTT...FULTON...GARLAND...
  HAMMOND...HARDING...HARWOOD...HIATTVILLE...HORTON...MARMATON...
  METZ...MILO...MONTEVALLO...MOUNDVILLE...NEVADA...PAWNEE STATION...
  PETERSBURG...REDFIELD...RICHARDS...SCHELL CITY...SHELDON...
  STOTESBURY AND WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9487 3804 9463 3806 9462 3806 9443
      3806 9427 3804 9422 3806 9421 3805 9419
      3806 9413 3804 9407 3765 9407 3768 9508
TIME...MOT...LOC 0536Z 284DEG 37KT 3799 9469 3779 9476
          3765 9491

HAIL...0.75IN
WIND...60MPH

$$

SCHAUMANN
3 follow-up statements
323 
WWUS53 KSGF 070554
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 AM CDT THU AUG 7 2014

KSC011-MOC217-070630-
/O.CON.KSGF.SV.W.0196.000000T0000Z-140807T0630Z/
BOURBON KS-VERNON MO-
1254 AM CDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON AND
EASTERN BOURBON COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHWEST OF NEVADA TO 9 MILES WEST OF NEVADA
TO 12 MILES SOUTH OF FORT SCOTT...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRONAUGH...DEERFIELD...FORT SCOTT...FULTON...GARLAND...HAMMOND...
HARWOOD...HIATTVILLE...HORTON...METZ...MILO...MONTEVALLO...
MOUNDVILLE...NEVADA...PAWNEE STATION...RICHARDS...SCHELL CITY...
STOTESBURY AND WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3786 9477 3804 9472 3804 9463 3806 9462
      3806 9427 3804 9422 3806 9421 3805 9419
      3806 9413 3803 9407 3765 9407 3768 9494
TIME...MOT...LOC 0554Z 284DEG 37KT 3801 9443 3781 9450
          3767 9465

HAIL...0.75IN
WIND...60MPH

$$

SCHAUMANN
610 
WWUS53 KSGF 070616
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT THU AUG 7 2014

KSC011-070626-
/O.CAN.KSGF.SV.W.0196.000000T0000Z-140807T0630Z/
BOURBON KS-
116 AM CDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOURBON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3767 9462 3785 9453 3806 9451 3806 9427
      3804 9422 3806 9421 3805 9419 3806 9413
      3803 9407 3765 9407
TIME...MOT...LOC 0616Z 278DEG 29KT 3804 9422 3779 9428
          3762 9438

$$

MOC217-070630-
/O.CON.KSGF.SV.W.0196.000000T0000Z-140807T0630Z/
VERNON MO-
116 AM CDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON COUNTY
UNTIL 130 AM CDT...

AT 113 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF SCHELL CITY TO NEVADA TO 15 MILES
SOUTH OF NEVADA...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRONAUGH...DEERFIELD...HARWOOD...HORTON...METZ...MILO...MONTEVALLO...
MOUNDVILLE...NEVADA...SCHELL CITY AND WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9462 3785 9453 3806 9451 3806 9427
      3804 9422 3806 9421 3805 9419 3806 9413
      3803 9407 3765 9407
TIME...MOT...LOC 0616Z 278DEG 29KT 3804 9422 3779 9428
          3762 9438

HAIL...<.75IN
WIND...60MPH

$$

SCHAUMANN
737 
WWUS53 KSGF 070630
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT THU AUG 7 2014

MOC217-070640-
/O.EXP.KSGF.SV.W.0196.000000T0000Z-140807T0630Z/
VERNON MO-
130 AM CDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3767 9462 3785 9453 3806 9451 3806 9427
      3804 9422 3806 9421 3805 9419 3806 9413
      3803 9407 3765 9407
TIME...MOT...LOC 0616Z 278DEG 29KT 3804 9422 3779 9428
          3762 9438

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:09 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 12:09 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CDT Thu Aug 7 2014

.UPDATE...
Issued at 914 PM CDT WED AUG 6 2014

An area of convection continues to slowly weaken this evening as
it slides east across the Truman Lake and Pomme De Terre Lakes
region. This activity may continue to fester for a little while
longer as low level shear remains just strong enough to help
parcels along the gust front reach the level of free convection.

Of perhaps greater concern is a much larger area of convection
along the I-35 corridor in Kansas. This activity will tend to
expand overnight as isentropic upglide increases in the 305-315 K
layer. The focus for this upglide will shift south and east with
time with the convection doing likewise. We therefore expect
showers and thunderstorms to spread southeast into western
Missouri overnight...with these storms reaching the eastern Ozarks
early Thursday morning.

There are concerns for locally heavy rainfall across west-central
Missouri and extreme southeastern Kansas given abundant moisture
in the atmosphere and an overall slow movement to storms. Most of
these areas remain abnormally dry which will have an impact on any
short term flooding potential.

The forecast has been updated to reflect the latest timing and
trends for precipitation.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 230 PM CDT WED AUG 6 2014

A shortwave was noted on the water vapor imagery this afternoon
over central Kansas. This feature will move across the Missouri
Ozarks late tonight into tomorrow and bring the first complex of
widespread showers and thunderstorms. A decent low level jet will
kick in late tonight and early tomorrow morning around 45 knots.
This should enhance convection tonight and with PW values
approaching 2 inches...these storms will be efficient rain
producers.

There is no organized severe weather expected but can't
rule out some isolated strong convection with gusty winds and small
hail along with dangerous cloud to ground lightning. Overnight
convection will slowly moving eastward during the first half of
the day on Thursday with additional convection developing along
the frontal boundary further west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM CDT WED AUG 6 2014

The models have backed off on the convection complex for Thursday
night but still indicate a low level jet up to 40 knots kicking in by
late Thursday night. This should energize at least some convection
near the boundary across the area. The models still hint at
another organized complex to develop late Friday night into
Saturday morning.

The boundary will linger through the weekend into early next week
with another round of convection possibly developing Saturday
night into Sunday and again Sunday night into Monday. Total QPF
still on track at a widespread 1 to 3 inches with isolated amounts
up to 4 inches possible across central Missouri and east of
Highway 65 over the eastern Ozarks. No organized severe weather
expected with the complexes of storms. At this time...will not
need any headlines or flash flood watches but note that localized
heavier rainfall amounts could lead to some brief and minor
issues.

For the middle of next week...Tuesday into Wednesday...went more with
the ECMWF and kept the forecast drier as the frontal boundary is
pushed further south into the Gulf Coast region. Seasonable
temperatures will continue into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1157 PM CDT WED AUG 6 2014

A band of showers and thunderstorms will slowly sink southeast
across southern Missouri from late tonight into Thursday morning.
MVFR and brief IFR conditions can be expected with this activity.
Thunderstorms will then persist into later Thursday morning across
portions of southern Missouri. Confidence in timing and location
is a bit lower for this activity with the best probability of
lingering morning activity being around Springfield and Branson.
Redevelopment of thunderstorms then remains possible in the
afternoon as a frontal boundary approaches from the west.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Schaumann
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Schaumann
Hazardous weather outlook, Aug 6, 10:29 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT WED AUG 6 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1029 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY
  OVERNIGHT PERIOD GENERALLY NORTH OF THE INTERSTATE 44
  CORRIDOR. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE
  THE MAIN THREATS WITH THESE STORMS.

  NUMEROUS THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP OVERNIGHT
  ACROSS CENTRAL AND WESTERN MISSOURI...AS WELL AS EXTREME
  SOUTHEASTERN KANSAS. THESE STORMS WILL THEN SLOWLY SHIFT
  SOUTHEAST INTO THE CENTRAL AND EVENTUALLY EASTERN OZARKS LATE
  TONIGHT AND EARLY THURSDAY MORNING. THE MAIN THREATS FROM
  THESE STORMS WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY
  RAINFALL. MINOR FLOODING OF LOW WATER CROSSINGS WILL BE
  POSSIBLE OVERNIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
  KANSAS AND WEST CENTRAL MISSOURI. A FEW STORMS MAY ALSO
  PRODUCE HAIL TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING ACROSS THE
  AREA. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH
  THE WEEKEND AND EARLY NEXT WEEK WITH OCCASIONAL HEAVY RAINFALL.
  WIDESPREAD ONE TO THREE INCHES AND ISOLATED HIGHER AMOUNTS UP
  TO 4 INCHES WILL BE POSSIBLE... WITH THE HIGHER AMOUNTS
  EXPECTED OVER THE EASTERN OZARKS AND CENTRAL MISSOURI.

  NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND BUT
  AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE WITH GUSTY
  WINDS UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
  TIMES THIS WEEK ACROSS WESTERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon43 min
Aug 7, 3:44 AM CDTAreal Flood AdvisorySGFVernon6 hr
Aug 7, 3:48 AM CDTAreal Flood AdvisorySGFBenton, Morgan6 hr
Aug 7, 6:14 PM CDTSpecial Weather StatementSGFHowell31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.